• Users Online: 152
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
OPHTHA INSTA
Year : 2022  |  Volume : 34  |  Issue : 1  |  Page : 19-20

Dense fibrin membrane mimicking anterior dislocated lens


1 DNB Resident, Aravind Eye Hospital, Puducherry, India
2 Department of Retina-Vitreous, Aravind Eye Hospital, Puducherry, India
3 Department of Paediatrics and Strabismus, Aravind Eye Hospital, Puducherry, India

Date of Submission11-Apr-2021
Date of Decision15-Apr-2021
Date of Acceptance25-Apr-2021
Date of Web Publication21-Apr-2022

Correspondence Address:
Dr. Iva Rani Kalita
Department of Paediatric and Strabismus, Aravind Eye Hospital, Puducherry - 605 007
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/kjo.kjo_84_21

Rights and Permissions

How to cite this article:
Tagare S, Singh HV, Kalita IR. Dense fibrin membrane mimicking anterior dislocated lens. Kerala J Ophthalmol 2022;34:19-20

How to cite this URL:
Tagare S, Singh HV, Kalita IR. Dense fibrin membrane mimicking anterior dislocated lens. Kerala J Ophthalmol [serial online] 2022 [cited 2022 May 22];34:19-20. Available from: http://www.kjophthal.com/text.asp?2022/34/1/19/343666



A 40-year-old male diagnosed case of right eye uveitic glaucoma presented with flare-up. Slit lamp examination gave a first impression of anterior dislocated cataractous lens [Figure 1]a. However, after dilatation, on careful examination, lens was found to be in its normal anatomical position with dense fibrin membrane anterior to it, mimicking the crystalline lens [Figure 1]b. B-scan of the concerned eye showed lens in normal position but vitreous membrane in the posterior segment. The patient was started on oral prednisolone and topical dexamethasone in tapering dose. Along with these antiglaucoma medications, topical antibiotic and topical cycloplegics were given.
Figure 1: (a) Preliminary slit lamp evaluation giving impression of anterior subluxated cataractous lens, (b) further examination confirmed the presence of natural crystalline lens with dense fibrin membrane anteriorly mimicking cataractous lens

Click here to view



  Clinical Sign/Finding: Dense Fibrin Membrane/Fibrinoid Syndrome Top


  • Seen in


    1. Dense pupillary fibrin membranes are found following intraocular surgeries[1],[2]
    2. Fibrinoid syndrome is found in proliferative diabetic retinopathy (PDR) patients following vitreoretinal surgeries.[3]


  • Described by

    “Fibrinoid syndrome” was first described by Sebestyen in 1982 for patients with PDR and those who developed dense retropupillary/vitreous fibrin bands after undergoing multiple surgical procedures for diabetic-related complications.[3]



  Cardinal Diagnostic Features Top


It occurs most commonly in patients undergoing pars plana vitrectomy for diabetic tractional detachments or patients with chronic retinal detachment. But has also been reported in patients undergoing cataract surgery with certain predisposing factors such as uveitis, glaucoma, or PES.[2],[4]

It presents as dense fibrin reaction commonly occurring either anterior or posterior to iris with most of the time having a history ocular surgery done 1–2 weeks before development of fibrinoid reaction.


  Pathophysiology Top


Although the exact pathophysiology of fibrinoid syndrome is unclear, the common proposed mechanisms include endothelial dysfunction and increased vascular permeability because of underlying inflammation.[3] Idiosyncratic reaction, or sterile, and noninfectious reactions to intravitreal medications and pharmacologic alteration of blood–brain barrier have also been proposed.[5],[6],[7] In our patient, the flare-up of anterior uveitis may have contributed to the development of fibrinoid/fibrinous-like reaction.

What else to examine (associated clinical signs – ocular or systemic): It is important to differentiate this syndrome from toxic anterior segment syndrome and endophthalmitis and to initiate appropriate treatment. The fibrin bands tend to be exquisitely sensitive to topical steroids and resolves within few weeks of treatment initiation without any sequelae.

  • The signs of fibrin or fibrinoid reaction can range from the presence of a few fibrin strands to a dense pupillary membrane in the anterior chamber[2]
  • It is most commonly associated with diabetes, pseudoexfoliation, glaucoma, and extracapsular cataract extraction.[8]


Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Heiligenhaus A, Schilling H, Schilling M, Mellin KB. Treatment with tissue plasminogen activator (tPA) in risk patients with fibrin reactions after cataract operations. Ophthalmologe 1996;93:49-53.  Back to cited text no. 1
    
2.
Wålinder PE, Olivius EO, Nordell SI, Thorburn WE. Fibrinoid reaction after extracapsular cataract extraction and relationship to exfoliation syndrome. J Cataract Refract Surg 1989;15:526-30.  Back to cited text no. 2
    
3.
Sebestyen JG. Fibrinoid syndrome: A severe complication of vitrectomy surgery in diabetics. Ann Ophthalmol 1982;14:853-6.  Back to cited text no. 3
    
4.
Petraevsky AV, Gndoyan IA, Kushtareva LB. Prediction of operational complications based on assessment neurocirculatory and trophic changes in the anterior segment of the eye with pseudoexfoliation syndrome. Ophthalmosurgery 2009;1:9-13.  Back to cited text no. 4
    
5.
Chiang A, Reddy S, Tsui I, Hubschman JP. Vitreous web after pars plana vitrectomy and bevacizumab with fluid-air exchange. Semin Ophthalmol 2011;26:25-7.  Back to cited text no. 5
    
6.
Jabbur NS. Excessive fibrin after cataract surgery associated with aminocaproic acid use. J Cataract Refract Surg 2003;29:1636-7.  Back to cited text no. 6
    
7.
Miyake K, Miyake Y, Maekubo K. Increased aqueous flare as a result of a therapeutic dose of mannitol in humans. Graefes Arch Clin Exp Ophthalmol 1992;230:115-8.  Back to cited text no. 7
    
8.
Baltatzis S, Georgopoulos G, Theodossiadis P. Fibrin reaction after extracapsular cataract extraction: A statistical evaluation. Eur J Ophthalmol 1993;3:95-7.  Back to cited text no. 8
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Clinical Sign/Fi...
Cardinal Diagnos...
Pathophysiology
References
Article Figures

 Article Access Statistics
    Viewed250    
    Printed2    
    Emailed0    
    PDF Downloaded31    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]